What is Drug-Induced Parkinsonism?

Drug-Induced Parkinsonism or DIP is a movement disorder characterized by slowed, rigid movement, difficulty beginning to move and unstable, shuffling when walking. Patients experiencing Parkinsonism often stoop over when they walk and can have a tremor most commonly in arms and hands.  The elderly population is more likely to develop DIP as a side effect. Parkinsonism most commonly occurs in less than 1 month to 3 months after starting antipsychotic medication, raising the dose of your current medication, or adding a 2nd antipsychotic the medication regimen. DIP can be reversed by lowering the dose or stopping the medication causing the movements. If you begin to experience any tremors, unsteady or shuffling while walking or difficulty initiating or slowed movement, please report it to your clinician immediately so that you can be evaluated.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X
Skip to content